L’s Story5 min read

I would like to share my story, in order to highlight the harm that I believe is caused by SSRI and SNRI antidepressants.

In 2008 I suffered the horrendous experience of a depressive psychosis. It was diagnosed by psychiatry as “postnatal psychosis”. I now have a strong suspicion that my psychosis was caused by an SSRI and an SNRI.

My first daughter was born in April 2008. I took citalopram at a steady dose for about 2 years prior to the birth and throughout my pregnancy. In the days after she was born, I read that sertraline was the safest SSRI to take while breastfeeding. I asked the GP about it and she changed me from citalopram to sertraline. In the following weeks I became very depressed. I was changed back to citalopram and the dose was increased. In the weeks following this I became suicidally depressed and developed a florid depressive psychosis. I made several suicide attempts and was sectioned. I continued on citalopram and olanzapine was added. I did not respond quickly to the meds so was given ECT. I had a fairly rapid improvement following ECT and was allowed home. However, after a few months my depressive psychosis returned. I was changed to venlafaxine and quetiapine and after 3 months the depressive psychosis lifted and I remained well until two years after the birth of my second daughter in 2012. I was advised to take quetiapine for some months after this birth. I remained well for 2 years, however, when no longer on quetiapine, I had another episode of depressive psychosis. I remained on venlafaxine but this time quetiapine was not effective. My antipsychotic was changed to amisulpride and after 3 months I recovered. I have remained on a low dose of amisulpride and have not experienced psychosis since then. I now wonder about the possibility that I have a sensitivity to SSRIs/SNRIs and that my episodes of psychosis were actually caused by citalopram/venlafaxine and that the psychosis was only subdued by the addition of an antipsychotic.

I was told on a number of occasions by the psychiatry team that my illness was “atypical”. I do not remember any of the psychiatry team ever mentioning the possibility that my depressive psychosis may have been caused by the SSRI or SNRI – it was always attributed to an underlying illness – “postnatal psychosis” or “psychotic depression”. This has led me to wonder how many other cases of worsened depression and psychosis may be influenced by these drugs, which is why I want to highlight the issue. If psychiatry is not considering this possibility, this potential cause will not be being reported and it could be going unnoticed, meaning it is possible that, like me, some people are advised to continue on the drugs that precipitated their illness in the first place, with further drugs being added to counteract the negative effects of the SSRI/SNRI.

I would also like to highlight the problems I have had attempting to withdraw from venlafaxine. In discussion with my psychiatrist, I decided to come off venlafaxine in 2015, having been well for over 2 years. My psychiatrist recommended a taper which I now believe was way too fast – over several weeks. The withdrawal during those weeks was a truly awful experience. For the whole period of withdrawal and several weeks afterwards, I felt like I had a severe bout of the flu and a terrible hangover. I had electric shock sensations in my head. It felt as if my brain was being constantly irritated by a chemical. I felt agitated and intensely irritable. I felt an intense burning sensation in my head, spine and oesophagus. My body ached all over. I had abdominal pain. I lost my senses of taste and smell. Then approximately 3 months after stopping venlafaxine, I became depressed. I completely lost my appetite and felt a physical sensation of my body and mind being an empty shell, unlike anything I had ever experienced. I was admitted to a psychiatric unit. My bowel stopped working. I was put back on venlafaxine and after approximately 4 months I fairly suddenly started to feel better again. The physical symptoms disappeared. The psychiatry team were convinced the whole episode was caused by my underlying illness – “psychotic depression”, because my depression could not be controlled without venlafaxine. However, I strongly suspect that what I experienced was a very bad case of withdrawal from venlafaxine.

Recently I decided I would like to try to withdraw from venlafaxine again, but this time much, much more slowly. I found a Facebook group dedicated to venlafaxine withdrawal. It has approximately 3800 members. Time and time again people report that they were not warned about the difficulties that many people have withdrawing from venlafaxine – indeed most medical professionals seem completely unaware of the problem that so many of us experience. The recommended taper advised in the group is a maximum of 10% of the dose at a time, with a hold of at least 30 days or until all withdrawal symptoms have resolved, before tapering again. For many of us, particularly those of us who have been taking it for a number of years, it would seem that to have the best chance of getting off venlafaxine and staying well we must reduce the dose very gradually over years. There are members of the group who, like me, came off much more quickly on the advice of their psychiatrist/GP, did not reinstate the drug quickly enough and who have suffered a protracted withdrawal over years, with a whole host of symptoms. I can’t help but feel that if there could be a much greater understanding of antidepressant withdrawal amongst medical professionals, including revised guidelines for withdrawal in the community, then more of us would receive the support we need to come off venlafaxine and other psychiatric drugs, rather than suffering intense withdrawal symptoms and being told that they are nothing to do with withdrawal but are the return of our original illness.

I find it very interesting in relation to my suspicion that I experienced SSRI induced psychosis that, since reducing my venlafaxine dose from 150mg to 100mg, my thoughts seem less distorted and obsessive, I have less anxiety and my thinking is much clearer.

Thank you for taking the time to read my story.

L… G….

Leave a Reply